Missouri, 2003

Heat in Missouri, August 17 to 23, 2003

August 17 to 23, 2003 · NWS EAX · 3 events in 3 counties and zones

Excessive heat caused two Jackson county female residents, aged 85 and 88 to pass away.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Excessive heat caused two Jackson county female residents, aged 85 and 88 to pass away.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 17, 1:50 AM CST, 11 hours 10 minutes earlier.

Area forecast discussion, Aug 17, 1:50 AM CST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 AM CDT SUN AUG 17 2003

EARLY MORNING SATELLITE IMAGERY AND UPPER AIR ANALYSIS CONTINUE TO
SHOW RIDGE AXIS ACROSS PLAINS STATES...WHILE UPSTREAM UPPER LOWS
WERE NOTED OVER CENTRAL CO AND WESTERN MT. THIS RIDGE IS FORECAST TO
SLOWLY PROPAGATE EAST OVER NEXT COUPLE OF DAYS AS MT LOW SLOWLY
PROGRESSES ACROSS NORTHERN PLAINS. 850MB THERMAL RIDGE ACROSS AREA
IS PROGGED TO STRENGTHEN THROUGH MONDAY ACROSS AREA...AS 850 TEMPS
WARM INTO THE MID/UPPER 20S AS PROGGED BY META. EXPECT TEMPS TO RUN
IN THE 100-105 DEGREE RANGE CWA-WIDE THROUGH AT LEAST MONDAY.
ALTHOUGH AFTERNOON DEW POINTS HAVE BEEN MIXING INTO THE LOW/MID
60S...THIS WILL STILL SUPPORT AFTERNOON HEAT INDICES IN THE 105-110
DEGREE RANGE ACROSS WESTERN 2/3RDS OF CWA...THUS HAVE GONE AHEAD
WITH HEAT ADVISORY.

ETA SUGGESTS CONVECTION MAY DEVELOP UNDER RIDGE AXIS DURING THE DAY
TUESDAY ACROSS CWA...HOWEVER FOR NOW HAVE LEFT POPS OUT OF FORECAST
AS AREAL COVERAGE WOULD LIKELY BE ISOLATED AT BEST. MT LOW PROGGED
TO AFFECT AREA LATE TUESDAY INTO WEDNESDAY. GOING FORECAST HAS
CHANCE POPS FOR THIS TIME FRAME...AND LOOKS IN REASONABLE SHAPE.
OTHERWISE MEAN RIDGE LOOKS TO RETROGRADE WESTWARD FOR LATTER HALF OF
WEEK ALLOWING FOR NORTHWEST FLOW ACROSS REGION...RESULTING IN COOLER
AFTERNOON TEMPS.

SEAMAN

245 PM CDT SAT AUG 16...
UPPER RIDGE TO REMAIN IN CONTROL THE NEXT COUPLE OF DAYS WITH THE
HEAT THE MAIN FORECAST CONCERN. TEMPERATURES HAVE RISEN TO NEAR 100
BY MID-AFTERNOON ACROSS EXTREME NORTHWEST AND WEST CENTRAL MISSOURI.
DEWPOINTS HAVE GENERALLY FALLEN INTO THE LOWER TO MIDDLE 60S WITH
HEAT INDICES AROUND 100. SURFACE ANALYSIS INDICATES WEAK SURFACE
TROUGH HAS DRIFTED SOUTH INTO EXTREME NORTHERN MISSOURI WITH A WEAK
COLD FRONT...DIFFICULT TO DETECT...LOCATED FROM SOUTHEAST SOUTH
DAKOTA EAST TO SOUTHEAST MINNESOTA.

MODELS CONTINUING TREND OF KEEPING RIDGE FIRMLY ENTRENCHED ACROSS
CENTRAL PLAINS THROUGH MONDAY...WHICH APPEARS REASONABLE. FRONT
ACROSS WESTERN GREAT LAKES TO SLIDE SOUTH AND MERGE WITH WEAK LOW
PRESSURE TROUGH...BUT WILL HAVE LITTLE IMPACT ON TEMPERATURES. ONLY
IMPACT IS TO SHIFT THE WINDS TO A SLIGHTLY COOLER SOUTH TO
SOUTHEAST DIRECTION FOR WESTERN ZONES MONDAY AFTERNOON. AFFECT WILL
BE MINOR AS H8 TEMPERATURES WILL STILL BE QUITE WARM. ALTHOUGH
TEMPERATURES WILL BE AROUND 100 FOR SUNDAY FOR PORTIONS OF
CWA...WILL HOLD OFF MENTION OF HEAT ADVISORY AS DEWPOINTS CONTINUE
TO BE A MINOR FACTOR AT THIS POINT. IN ADDITION...GOOD RADIATIONAL
COOLING AT NIGHT LEADING TO HEAT INDICES WELL BELOW 80.

AS FAR AS THUNDERSTORM POTENTIAL ALONG ANY BOUNDARY...SUBSIDENCE
ALOFT ALONG WITH WEAK CONVERGENCE AND WEAK INSTABILITY PRECLUDES
MENTIONING ANY POPS AT THIS TIME. HOWEVER...CANNOT RULE OUT AN
ISOLATED AFTERNOON OR EVENING THUNDERSTORM.

PREFER WARMER MET GUIDANCE FOR SUNDAY WITH ALL GUIDANCE TOO COLD FOR
MONDAY.

THE MAIN CONCERN IN THE EXTENDED PORTION OF THE FORECAST IS TIMING
OF ANY PRECIPITATION AS THE UPPER LOW PROGRESSES EASTWARD. THE ETA
HAS A REALISTIC...THOUGH WHAT SEEMS TO BE OVERDONE...SOLUTION OF A
SLOWER PROGRESSION OF THE SURFACE FRONT AS THE UPPER LOW HAS A TOUGH
TIME BREAKING DOWN THE STRONGHOLD OF THE RIDGE. THE AVN HAS ALSO
BEEN RELATIVELY CONSISTENT IN SLOWING THE TIMING OF THE FRONTAL
PASSAGE ACROSS NORTHWEST MISSOURI ALTHOUGH IS FASTER THAN THE ETA.
THINK THAT A COMPROMISE SOLUTION IS BEST...THEREFORE DELAYED
PRECIPITATION CHANCES TO BEGIN EARLY WEDNESDAY AND END BY LATE
EVENING. TEMPERATURES WILL COOL SLIGHTLY THURSDAY INTO FRIDAY BEFORE
THE UPPER RIDGE TAKES ITS GRIP ONCE AGAIN.

.EAX...
KS...HEAT ADVISORY FOR TODAY FOR ZONES KSZ025...KSZ057...KSZ060...
KSZ102>105.

MO...HEAT ADVISORY FOR TODAY FOR ZONES MOZ001>005...MOZ011>014...
MOZ020>023...MOZ028>031...MOZ037>039...MOZ043>045...MOZ053>054.
Hazardous weather outlook, Aug 17, 12:00 PM CST, 1 hour before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SUN AUG 17 2003

...A HEAT ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR AREAS ALONG
AND WEST OF A BETHANY TO SEDALIA LINE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TEMPERATURES THIS AFTERNOON ARE EXPECTED TO REACH THE UPPER 90S AND
EXCEED 100 DEGREES ACROSS MUCH OF THE AREA. THE HOT TEMPERATURES IN
COMBINATION WITH THE HUMIDITY WILL ALLOW HEAT INDICES TO RANGE FROM
105 TO 108 DEGREES THIS AFTERNOON ACROSS AREAS ALONG AND WEST OF A
BETHANY TO SEDALIA LINE...WITH HEAT INDICES UP TO 105 POSSIBLE
FURTHER EAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AFTERNOON TEMPERATURES IN THE UPPER 90S TO AROUND 100 DEGREES
WILL CONTINUE MONDAY AND TUESDAY. AFTERNOON HEAT INDICES ARE ONCE
AGAIN EXPECTED TO RISE INTO THE 105 TO 110 DEGREE RANGE ACROSS
PORTIONS OF THE AREA.

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA WEDNESDAY THROUGH
THURSDAY MORNING AS A FRONT MOVES ACROSS THE AREA. ALTHOUGH ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE...WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

STOFLET

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Jackson

When
August 17, 1:00 PM CST to August 23, 9:00 PM CST
Where
Jackson forecast zone
Deaths
2 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Heat, Clay

When
August 17, 1:00 PM CST to August 23, 9:00 PM CST
Where
Clay forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

Heat, Platte

When
August 17, 1:00 PM CST to August 23, 9:00 PM CST
Where
Platte forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Jackson2003-08-2385FemalePermanent HomeDirect
Heat, Jackson2003-08-2388FemalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333777, 5333778, 5333779.